Women who are ultra-rapid metabolizers of codeine may inadvertently expose their babies to lethal levels of morphine if they take the drug while breastfeeding. At least one infant has recently died from a morphine overdose linked to contaminated breast milk — the mother had been taking codeine for episiotomy pain. The U.S. Food and Drug Administration (FDA) recently issued a warning related to the potential dangers of the drug for nursing mothers and babies. According to the F.D.A., the only way to know whether someone can be classified as an ultra-rapid metabolizer is through genetic testing, and the only FDA-approved genetic test for metabolization currently available has not been widely used to detect codeine, specifically, so the results in this instance may not be entirely trustworthy. The agency says nursing mothers taking any narcotic pain reliever should be alert to the following signs and symptoms of infant overdose:
Signs of morphine overdose in a nursing baby may include:
If you think you notice the signs of narcotic overdose in your infant, you should seek emergency medical services immediately.
Previously on the D.C. Metro Area Medical Malpractice Law Blog, we have posted articles related to:
If you or a family member believe that you have a case involving a medication or medical care, please contact us on-line at Regan Zambri & Long or call us at (202) 463-3030 for a free consultation. If you would like to receive our complimentary electronic newsletter, please click here.
TweetLikeEmailLinkedInGoogle Plus Tags: Medical Malpractice, Medications, Obstetrics, Patient Safety, Pediatrics, U.S. Food and Drug Administration Warnings, Women’s Health Issues